United States of America. The Food and Drug Administration has become aware of the increasing promotion of various dietary supplement type products as “natural” herbal alternatives to the prescription drug commonly known as “fen-phen”, a combination of fenfluramine and phentermine.
The so-called “herbal fen-phen” products are being marketed over the Internet and through weight loss clinics as well as other outlets and do not contain fenfluramine or phentermine. The FDA considers these products to be unapproved drugs because their names reflect that they are intended for the same use as the anti-obesity drugs, fenfluramine and phentermine, and is warning consumers that these drugs have not been shown to be safe or effective and may contain ingredients that have been associated with injuries.
Fenfluramine and dexfenfluramine have been recently withdrawn from the market because of safety concerns. The FDA believes that the use of unapproved alternative products may increase as a result of this withdrawal. The main ingredient of “herbal fen-phen” is ephedra, commonly known as Ma huang. Ephedra is an amfetamine-like compound with potentially powerful stimulant effects on the nervous system and heart. The FDA has investigated more than 800 reports of adverse events associated with the use of ephedrine alkaloid-containing products since 1994. These events range from episodes of high blood pressure, heart rate irregularities, insomnia, nervousness, tremors and headache to seizures, heart attack, stroke and death.
Many ephedra-containing herbal fen-phen products also contain Hypericum perforatum, a herb commonly known as St John’s Wort and sometimes referred to as “herbal Prozac”. The actions and possible adverse effects of St John’s Wort have not been studied in carefully controlled trials either alone or in combination with ephedra.
Other herbal fen-phen products contain 5-hydroxy-tryptophan, a compound closely related to tryptophan, a dietary supplement formerly used primarily as a sleep aid that was withdrawn from the market in 1990 after it was found to be linked to more than 1,500 cases (some fatal) of a rare blood disorder known as eosinophilia myalgia syndrome.
The agency is taking appropriate action to remove these products from the market.
[See also Pharmaceuticals Newsletter Nos. 9&10, September & October 1997, No. 2, February 1991, No. 2, February 1990 and Alert No. 6 dated 24 November 1989]
Reference: FDA Talk Paper T97-56 dated 6 November 1997.